Speaking of adenosine

  1. The ER doc was once a FP doc who moonlighted in the ER. Pt came in with SVT and he ordered adenosine "slow push". I reminded him about the half life and he said he went to a conference where they said that adenosine pushed fast can cause the heart to stop.


    Um............ain't that what it's s'posed to do?





    I hid the port from his view and pushed it fast.
    •  
  2. 27 Comments

  3. by   AnnieOaklyRN
  4. by   sirI
    Mercy...........
  5. by   climberrn
    Are you kidding me?
  6. by   maryloufu
    If you are going to give it slow push you might as well just give the pt a saline push- would save money and accomplish the same thing. Did this doc take ACLS?
  7. by   TazziRN
    Yes, he took ACLS but he also attended a conference where a cardio was one of the speakers who said that adenosine fast push isn't safe because it can stop the heart.

    I talked to the ER med director who rolled his eyes and said "I'll talk to him."
  8. by   jmgrn65
    ummm duh that is how it works by stopping the heart, I think he maybe should take ACLS again or rather for the first time.
  9. by   pghfoxfan
    He probably doesn't give Benedryl cause it makes his patients "sleepy".
  10. by   steelcityrn
    Not that I have ever heard of this either, but there are a few drugs that can bring a patient out of svt, maybe there is something to this in that a heart rate racing so fast and then a heart "stopped" is very dangerous for the patients outcome.
  11. by   neneRN
    Quote from steelcityrn
    Not that I have ever heard of this either, but there are a few drugs that can bring a patient out of svt, maybe there is something to this in that a heart rate racing so fast and then a heart "stopped" is very dangerous for the patients outcome.
    But pushing it slow would negate even giving it at all because of the short half life (what is it, like 6 seconds?)
  12. by   sjt9721
    Quote from pghfoxfan
    He probably doesn't give Benedryl cause it makes his patients "sleepy".
    Reminds me of the patient that was allergic to "adrenaline" because it made her heart race...
  13. by   TazziRN
    Quote from sjt9721
    Reminds me of the patient that was allergic to "adrenaline" because it made her heart race...
    When people say they're allergic to codeine I've learned to ask what it does to them.
  14. by   NurseDiva76
    Quote from sjt9721
    Reminds me of the patient that was allergic to "adrenaline" because it made her heart race...

    I had a patient the other day that said she was allergic to Phenergan. I asked what it did to her, and she said, 'It makes me throw up. I take it, and I always throw up in a few hours."

    I asked her if she was vomiting BEFORE she took the Phenergan, and she looked at me and said, "well, yeah, that's why they gave it to me."

    I just smiled and put the allergy bracelet on her.

close